Oklahoma, 2021Tornado and Flash Flooding in Oklahoma, May 27, 2021
May 27, 2021 · NWS OUN · 27 events in 8 counties and zones
Thunderstorms developed during the evening hours of the 16th along a residual outflow boundary near the Red River, producing scattered reports of severe wind and hail, along with one tornado report. Storms continued into the early morning hours of the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the evening hours of the 16th along a residual outflow boundary near the Red River, producing scattered reports of severe wind and hail, along with one tornado report. Storms continued into the early morning hours of the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 10:34 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, May 27, 10:34 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1134 AM CDT Thu May 27 2021
...New AVIATION, UPPER AIR...
.SHORT TERM...
(Today and tonight)
Issued at 251 AM CDT Thu May 27 2021
The trend over the last day or so is for the air mass center over
southern Manitoba this morning to build south more quickly behind a
cold front and be centered over the central plains by Friday morning
with around a 1025mb MSLP. Additionally, the upper low over
southeastern MT this morning is expected to move into the upper
Mississippi Valley by late tonight. This would allow fairly strong
northwesterly mid-level flow which would assist in a faster frontal
passage. Given the increasing consensus of this trend in the
models, the front would move into northwestern OK around mid-day
today and cross the Red River Friday morning. Ahead of the front
entering northern Oklahoma today, there will be mesoscale
boundaries from thunderstorms there early this morning and
possibly new storms around sunrise in the OK/KS border area. There
may be scattered storm initiation in northern Oklahoma late this
morning that would drift into central Oklahoma early this
afternoon ahead of the synoptic front. Additionally, thunderstorms
are expected to form along this front as it moves through
northwestern Oklahoma early this afternoon. Sufficient shear and
instability will exist for some supercells and numerous severe
storms. By evening the front is expected to move into the southern
half of Oklahoma with numerous storms, possibly developing into
an MCS late evening and early Friday as it crosses the Red River.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 149 AM CDT Thu May 27 2021
Models continue to trend faster and farther south with the front
Thursday night into Friday. Rain chances Friday and Friday night
will echo this trend, being mostly confined to southern Oklahoma and
north Texas.
Upper level riding will start to move in this weekend, reducing rain
chances. Most areas on Saturday will see some sun with high
temperatures in the 70s.
A longwave trough will approach the area on Sunday and serve as a
driver for rain chances early through mid week, especially as a rich
flow of moisture returns.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1127 AM CDT Thu May 27 2021
Two rounds of showers and thunderstorms will be possible
throughout the period. The first round of storms will start around
17Z and will initiate in western OK, and move towards the east
into central OK. The next round will be later this afternoon
associated with a cold front that will sweep through the area.
These storms will move from the north to the south. Otherwise,
some MVFR ceilings are possible through the period, along with a
wind shift associated with the cold front. Some sites could see
some IFR ceilings associated with the aforementioned
thunderstorms.
&&
.UPPER AIR...
Issued at 1127 AM CDT Thu May 27 2021
An Upper Air flight is planned for 18Z, and 00Z on May 28.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 60 73 54 73 / 90 20 10 10
Hobart OK 59 74 56 75 / 70 30 20 10
Wichita Falls TX 64 78 59 77 / 70 50 30 10
Gage OK 52 73 53 75 / 20 10 10 10
Ponca City OK 54 73 50 72 / 70 10 0 0
Durant OK 66 79 59 76 / 90 50 30 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late tonight for OKZ008-012-013-018>020-
024>031.
TX...None.
&&
SHORT TERM...09
LONG TERM....14
AVIATION...13Hazardous weather outlook, May 27, 10:41 AM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1141 AM CDT Thu May 27 2021
OKZ004>048-050>052-TXZ083>090-281645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1141 AM CDT Thu May 27 2021
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms...
There is an enhanced risk for severe thunderstorms Thursday
afternoon and evening across most of Oklahoma into parts of
western north Texas. Two rounds of storms are possible this
afternoon. The first round is likely to start around the early
afternoon and move from western OK into central OK. Later in the
afternoon, storms will fire along a cold front in northern OK and
move south across the area. Large hail up to the size of baseballs
and damaging winds up to 80 mph will be the main threats, though
during the early evening there will also be a low tornado risk.
.Heavy Rainfall...
Localized heavy rainfall and flooding will be possible late on
Thursday, mainly across central and southern Oklahoma and north
Texas.
.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and western north Texas should prepare for severe
weather operations this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
.Thunderstorms...
Friday and Saturday will see thunderstorm chances across mainly
southern Oklahoma and north Texas. More widespread chances for
showers and storms will return Sunday through Wednesday of next
week.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 27, 10:56 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1156 AM CDT Thu May 27 2021
OKZ012-018-019-271730-
Garfield OK-Kingfisher OK-Logan OK-
1156 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR south central Garfield...
northeastern Kingfisher and northwestern Logan Counties Until 1230 PM
CDT...
AT 1153 AM CDT, a strong thunderstorm was located near Hennessey,
moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3593 9796 3616 9805 3631 9765 3605 9750
TIME...MOT...LOC 1653Z 245DEG 24KT 3605 9790
JT
Special weather statement, May 27, 11:00 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1200 PM CDT Thu May 27 2021
OKZ011-012-017-018-271730-
Major OK-Garfield OK-Kingfisher OK-Blaine OK-
1200 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...southwestern
Garfield...northwestern Kingfisher and northern Blaine Counties Until
1230 PM CDT...
AT 1157 AM CDT, a strong thunderstorm was located near Hitchcock,
moving northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3580 9863 3603 9863 3629 9808 3608 9793
3584 9848
TIME...MOT...LOC 1657Z 238DEG 31KT 3600 9837
JTSpecial weather statement, May 27, 11:11 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1211 PM CDT Thu May 27 2021
OKZ015>017-271745-
Dewey OK-Custer OK-Blaine OK-
1211 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR eastern Dewey...northeastern
Custer and west central Blaine Counties Until 1245 PM CDT...
AT 1209 PM CDT, a strong thunderstorm was located near Putnam, moving
northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3573 9898 3588 9909 3615 9869 3582 9846
TIME...MOT...LOC 1709Z 241DEG 28KT 3586 9892
JT
Special weather statement, May 27, 11:35 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1235 PM CDT Thu May 27 2021
OKZ008-013-271800-
Kay OK-Noble OK-
1235 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kay and northeastern
Noble Counties Until 100 PM CDT...
AT 1233 PM CDT, a strong thunderstorm was located 5 miles east of
Marland, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3675 9684 3675 9689 3668 9694 3656 9689
3653 9699 3651 9701 3651 9703 3646 9703
3645 9709 3652 9718 3663 9705 3660 9704
3659 9706 3659 9697 3660 9691 3667 9694
3669 9698 3678 9687
TIME...MOT...LOC 1733Z 238DEG 19KT 3653 9706
JTSpecial weather statement, May 27, 11:40 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1240 PM CDT Thu May 27 2021
OKZ011-012-271815-
Major OK-Garfield OK-
1240 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major and
southwestern Garfield Counties Until 115 PM CDT...
AT 1238 PM CDT, a strong thunderstorm was located 4 miles northeast
of Isabella, moving east at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3617 9840 3633 9850 3650 9786 3623 9774
TIME...MOT...LOC 1738Z 256DEG 50KT 3627 9828
JT
Special weather statement, May 27, 12:08 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
108 PM CDT Thu May 27 2021
OKZ006-007-012-271845-
Garfield OK-Alfalfa OK-Grant OK-
108 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield...southern
Alfalfa and Grant Counties Until 145 PM CDT...
AT 107 PM CDT, a strong thunderstorm was located 4 miles northeast of
Nash, moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3674 9750 3651 9818 3653 9842 3660 9852
3669 9844 3700 9774 3700 9768
TIME...MOT...LOC 1807Z 236DEG 33KT 3671 9800
JTEvent by event
12 flash flood, 5 thunderstorm wind, 5 hail, 4 flood, 1 tornado. Local standard time, as filed.
Tornado, Kingfisher
- When
- May 27, 12:16 PM CST
- Where
- Kingfisher County, 3.19 mi E of Loyal
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 35.972, -98.063
Storm chasers observed a brief tornado 3.2 miles east of Loyal that occurred in a field about 50 yards north of County Road EW720. No damage was observed.
Thunderstorm Wind, Kingfisher
- When
- May 27, 12:30 PM CST
- Where
- Kingfisher County, Dover
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 35.980, -97.910
Thunderstorm Wind, Logan
- When
- May 27, 1:06 PM CST
- Where
- Logan County, Crescent
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.950, -97.600
Thunderstorm Wind, Logan
- When
- May 27, 1:15 PM CST
- Where
- Logan County, Guthrie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.880, -97.420
Large tree limbs down over roadway.
Flash Flood, Kingfisher
- When
- May 27, 1:25 PM CST to 4:25 PM CST
- Where
- Kingfisher County, 1.9 mi N of Kingfisher to 3.44 mi E of Kingfisher
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.888, -97.933
About a foot of water over roadways in Kingfisher.
Hail, Logan
- When
- May 27, 1:36 PM CST
- Where
- Logan County, Guthrie
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.880, -97.420
Flash Flood, Kingfisher
- When
- May 27, 1:45 PM CST to 4:45 PM CST
- Where
- Kingfisher County, 0.89 mi N of Kingfisher to 0.85 mi E of Kingfisher
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.873, -97.933
Car stranded in one to two feet of water near center of town.
Hail, Lincoln
- When
- May 27, 2:03 PM CST
- Where
- Lincoln County, 6.5 mi WNW of Tryon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.900, -97.070
Thunderstorm Wind, Lincoln
- When
- May 27, 2:06 PM CST
- Where
- Lincoln County, Tryon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.870, -96.960
Tree and sign damage, along with power outages in Tryon.
Hail, Major
- When
- May 27, 2:18 PM CST
- Where
- Major County, 4.84 mi S of Ringwood
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.310, -98.250
Hail, Oklahoma
- When
- May 27, 3:42 PM CST
- Where
- Oklahoma County, Luther
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.660, -97.190
Flood, Oklahoma
- When
- May 27, 3:50 PM CST to 6:50 PM CST
- Where
- Oklahoma County, 1.72 mi NE of Luther to 2.82 mi ESE of Luther
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.677, -97.167
Flash Flood, Lincoln
- When
- May 27, 3:59 PM CST to 6:59 PM CST
- Where
- Lincoln County, 1.11 mi SW of Warwick to 0.27 mi WSW of Carney
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.680, -97.025
Northbound lanes on highway 177 underwater.
Hail, Lincoln
- When
- May 27, 4:01 PM CST
- Where
- Lincoln County, 3.43 mi ENE of Fallis
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.760, -97.060
Flash Flood, Lincoln
- When
- May 27, 4:19 PM CST to 7:19 PM CST
- Where
- Lincoln County, 17.81 mi WNW of Fallis to 18.84 mi WNW of Fallis
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.840, -97.418
Water nearly into houses, flooded yards and streets.
Flash Flood, Oklahoma
- When
- May 27, 5:01 PM CST to 8:01 PM CST
- Where
- Oklahoma County, 2.89 mi SSW of Edmond to 5.55 mi W of Arcadia Lake
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.610, -97.495
Stalled vehicles in deep water.
Flash Flood, Oklahoma
- When
- May 27, 5:10 PM CST to 8:10 PM CST
- Where
- Oklahoma County, 2.15 mi SSW of Edmond to 1.25 mi SSW of Edmond
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.620, -97.490
Two cars stalled out and road closed at 33rd and Kelly.
Flood, Oklahoma
- When
- May 27, 5:30 PM CST to 8:30 PM CST
- Where
- Oklahoma County, 1.29 mi WNW of Oklahoma City to 1.25 mi NW of Oklahoma City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.478, -97.531
Video of streets flooded and cars stalled in the road.
Thunderstorm Wind, Seminole
- When
- May 27, 5:32 PM CST
- Where
- Seminole County, 3.06 mi NE of Little
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.380, -96.630
Estimated severe wind gust.
Flash Flood, Oklahoma
- When
- May 27, 5:35 PM CST to 8:35 PM CST
- Where
- Oklahoma County, 2.37 mi WSW of Nichols Hills to 2.18 mi SW of Nichols Hills
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.538, -97.580
Stalled cars in the roadway.
Flash Flood, Oklahoma
- When
- May 27, 5:41 PM CST to 8:41 PM CST
- Where
- Oklahoma County, 1.89 mi S of Nichols Hills to 1.61 mi WNW of Oklahoma City
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.523, -97.536
Multiple cars stalled out.
Flood, Cleveland
- When
- May 27, 5:58 PM CST to 8:58 PM CST
- Where
- Cleveland County, 3.17 mi NE of Moore to 2.27 mi ENE of Moore
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.370, -97.447
Cherry Creek out of its banks and up to police SUV vehicle doors.
Flash Flood, Cleveland
- When
- May 27, 6:02 PM CST
- Where
- Cleveland County, 1.58 mi SW of Moore to 3.2 mi WSW of Stanley Draper Lake Dam
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.321, -97.506
Street flooding reported across town.
Flash Flood, Oklahoma
- When
- May 27, 6:15 PM CST to 9:15 PM CST
- Where
- Oklahoma County, 1.06 mi ENE of Warr Acres to 0.97 mi N of Forest Park
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.528, -97.604
Flooding reported in several spots around the city.
Flash Flood, Cleveland
- When
- May 27, 6:26 PM CST to 9:26 PM CST
- Where
- Cleveland County, 1.49 mi SSW of Norman to 1.18 mi S of Norman
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.200, -97.450
At least 3 cars stalled at Lindsey/Elm street intersection. Water up to 2 feet.
Flash Flood, Cleveland
- When
- May 27, 6:41 PM CST to 9:41 PM CST
- Where
- Cleveland County, 0.31 mi ENE of Norman to 0.39 mi WSW of Norman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.222, -97.435
Main and Peters streets flooded with manhole covers dislodged.
Flood, Pottawatomie
- When
- May 27, 6:52 PM CST to 9:52 PM CST
- Where
- Pottawatomie County, 1.13 mi W of Shawnee to 2.63 mi WNW of Shawnee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.330, -96.940
Benedict street is flooded, 1 vehicle stalled, to be closed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 27, 2021$150,000 · EF1 · 38 events
- Dust Storm in Washington, May 27, 2021$170,000 · 2 events
- Tornadoes and Damaging Winds in Illinois, May 27, 2021$96,000 · EF0 · 9 events
- Flash Flood and Hail in Arkansas, May 27 to 28, 2021$75,000 · 1.75 in hail · 5 events
- Dense Fog in Kentucky, May 27, 202117 events
- Hail in Texas, May 27, 20212.5 in hail · 9 events
- Flash Flooding and Hail in Kansas, May 27, 20211.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 27, 2021$2,000 · 2.5 in hail · 9 events
- Dense Fog in Indiana, May 27, 20216 events
- Flash Flooding and Hail in Missouri, May 27, 20211.5 in hail · 6 events
- Frost and Freeze in Minnesota, May 27, 20214 events
- Damaging Winds in Missouri, May 27, 202161 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961144, 961412, 961413, 961414, 961416, 961442, 961443, 961444, 961447, 961448, 961449, 961450, 961451, 961452, 961456, 961459, 961460, 961805, 961806, 961811, 961826, 961829, 961830, 961832, 961834, 961839, 961840.